Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Kansas City, MO

April 30, 20194 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this flash flood warning at Apr 30, 2019, 3:50 PM CDT for 4 counties in Missouri; 4 counties in Kansas. It was in force for 7 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 3:50 PM CDT (20:50 UTC)
Expired
Apr 30, 2019, 10:45 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:04 PM CDTFLOOD1 Ese Olathe, KSWATER CURB TO CURB ON RIDGEVIEW RD, JUST SOUTH OF SANTE FE ST.
Apr 30, 4:21 PM CDTHEAVY RAIN 2Oak Grove, MO
Apr 30, 4:50 PM CDTFLOOD4 Ssw Raytown, MOSTORM/SEWER SYSTEM OVERFLOWING WITH SOME PONDING ON THE ROADS. REPORT VIA SOCIAL MEDIA.
Apr 30, 4:53 PM CDTFLOOD1 Wnw Lee'S Summit, MO2-3 INCHES OF FLOWING WATER OVER SW OLDHAM PKWY (OUTER ROAD) BETWEEN 3RD STREET AND CHIPMAN RD.
Apr 30, 4:56 PM CDTHEAVY RAIN 3.392 Ne Lee'S Summit, MO0.65 INCHES OF RAIN IN THE LAST HOUR.
Apr 30, 5:01 PM CDTHEAVY RAIN 3.23 Ssw Maywood, MOPONDING OUTSIDE AND A LITTLE BIT OF WATER IN THE BASEMENT.
Apr 30, 5:21 PM CDTHEAVY RAIN 2.27Blue Springs, MOREPORT VIA SOCIAL MEDIA.
Apr 30, 5:22 PM CDTHEAVY RAIN 2.25Gardner, KSREPORT VIA SOCIAL MEDIA.
Apr 30, 6:23 PM CDTHEAVY RAIN 2.51 Sw Basehor, KS
Apr 30, 6:25 PM CDTHEAVY RAIN 2.15 Ese Clare, KSREPORT VIA SOCIAL MEDIA.
Apr 30, 6:27 PM CDTHEAVY RAIN 4.25Grandview, MOUPDATE TO PREVIOUS HEAVY RAIN REPORT FROM GRANDVIEW TO ACCOUNT FOR ADDITIONAL ACCUMULATION.
Apr 30, 7:12 PM CDTFLASH FLOOD2 Ssw Shawnee, KSWATER COVERING THE ROAD IN THE WHISPERING HILLS NEIGHBORHOOD OFF OF 83RD STREET.
Apr 30, 8:42 PM CDTFLASH FLOOD4 W Stanley, KSPFLUMM RD CLOSED BETWEEN 143RD AND 151ST IN OLATHE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 202 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS53 KEAX 302050
FFWEAX
KSC091-103-121-209-MOC037-047-095-165-010045-
/O.NEW.KEAX.FF.W.0007.190430T2050Z-190501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
350 PM CDT Tue Apr 30 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Wyandotte County in northeastern Kansas...
  Northwestern Miami County in east central Kansas...
  South central Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...
  Northwestern Cass County in west central Missouri...
  Southern Clay County in west central Missouri...
  Southeastern Platte County in west central Missouri...
  Jackson County in west central Missouri...

* Until 745 PM CDT.

* At 348 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. One to 
  two inches of rain have already fallen. Flash flooding is expected 
  to begin shortly. Periods of thunderstorms will continue into the 
  evening hours with another one to two inches of rainfall possible.

* Some locations that will experience flooding include...
  Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
  Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty,
  Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
  Grain Valley, Excelsior Springs and Merriam.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 29.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 20.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 8.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 21, and between mile
 markers 47 and 83.
 Kansas Turnpike between mile markers 215 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
      3921 9418 3918 9419 3917 9414 3914 9410
      3890 9411 3882 9456 3875 9461 3874 9473
      3859 9506

$$

SAW
2 follow-up statements
460 
WGUS73 KEAX 302247
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT Tue Apr 30 2019

KSC091-103-121-209-MOC037-047-095-165-010045-
/O.CON.KEAX.FF.W.0007.000000T0000Z-190501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Clay MO-
Platte MO-Jackson MO-
547 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
WYANDOTTE...NORTHWESTERN MIAMI...SOUTH CENTRAL LEAVENWORTH...
JOHNSON...NORTHWESTERN CASS...SOUTHERN CLAY...SOUTHEASTERN PLATTE AND
JACKSON COUNTIES...

At 543 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. In excess 
of two inches of rain have already fallen. Flash flooding is likely 
occurring or will begin shortly. Rain with embedded thunderstorms 
will continue through much of the evening hours.  An additional inch 
of rain is possible under the heavier downpours.

Some locations that will experience flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Raymore, Gardner, Grain Valley,
Excelsior Springs and Merriam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
      3921 9418 3918 9419 3917 9414 3914 9410
      3890 9411 3882 9456 3875 9461 3874 9473
      3859 9506

$$

SAW
472 
WGUS53 KEAX 010036
FFWEAX
KSC091-103-121-209-MOC037-047-095-165-010345-
/O.EXT.KEAX.FF.W.0007.000000T0000Z-190501T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Apr 30 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Wyandotte County in northeastern Kansas...
  Northwestern Miami County in east central Kansas...
  South central Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...
  Northwestern Cass County in west central Missouri...
  Southern Clay County in west central Missouri...
  Southeastern Platte County in west central Missouri...
  Jackson County in west central Missouri...

* Until 1045 PM CDT.

* At 715 PM CDT, the public reported flash flooding across the 
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
  Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty,
  Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
  Grain Valley, Excelsior Springs and Merriam.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 29.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 20.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 8.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 21, and between mile
markers 47 and 83.
 Kansas Turnpike between mile markers 215 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
      3921 9418 3918 9419 3917 9414 3914 9410
      3890 9411 3882 9456 3875 9461 3874 9473
      3859 9506

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:18 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 30, 3:18 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
318 PM CDT Tue Apr 30 2019

.Discussion...
Issued at 319 PM CDT TUE APR 30 2019

Main concern for today is potential for heavy rain and flash
flooding with some remaining potential for severe weather.

For the rest of this afternoon and early this evening, the area
remains north of the warm front. That front seems to extend from
northeastern OK to the vicinity of Joplin, east-northeastward into
the St. Louis area. Persistent showers/storms north of the warm
front through central KS and along I-70 has helped reinforce cold
air and prevented the front from lifting further north. Convection
allowing models remain in decent agreement with the timing of a line
of storms that are currently moving into south central KS. Models
develop this into a line that looks to move into the are in the 23Z-
03Z time frame. Forecast soundings show some increase in instability
ahead of the line, though still only ranging from several hundred
J/kg to about 1400 J/kg in a north to south gradient. Deep layer
shear looks fairly weak. But 0-1 km and 0-3 km shear is stronger so
some gusty winds look possible. The bigger issue is the high
precipitable water values. PW values at 00Z tonight range from
around 1.5" to 1.75". Additionally, based on satellite layered
precipitable water, there is ample moisture in the low to middle
levels with decent moisture showing up in the upper levels too. With
this high moisture content in the atmosphere, it looks like as any
line of storms moves into the area, they produce very heavy
rainfall. Rain amounts from early this afternoon, in addition to the
storms moving through this evening and tomorrow, we may see another
1 to 2.5 inches on top of the rainfall observed overnight. Given the
ongoing threat for flash flooding, the flash flood watch will be
allowed to continue as is through Thursday morning.

For Wednesday into Thursday, models show the front in the southern
portions of the forecast area. Much stronger instability builds as a
result. We may be capped in the southern part of the forecast area
until late in the afternoon. Both the NAM and the GFS weaken the cap
late in the afternoon with convection developing as a result. The
monkey wrench here is how the ongoing convection may interfere with
the pattern the models are showing. More widespread/persistent
convection would limit severe potential. But if there some drying
out and/or clearing, new convection could be more widespread. So
we'll have to wait and see how things evolve.

By Thursday, it looks like the front will be well south of the area.
So the chances for precipitation should be limited to our far south.
Cooler temperatures should preclude any threat of severe weather.

For the remainder of the forecast, there will be spotty
shower/thunderstorm chances. As of now, the threat of anything
severe looks low. Temperatures look below normal Thursday and
Friday, with highs in the 60s. For the weekend into next week, highs
look closer to normal with temperatures in 70s.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1129 AM CDT TUE APR 30 2019

IFR ceilings are expected to persist throughout the forecast.
Models suggest the next round of storms may be in the 23Z-03Z time
frame late this afternoon/early this evening. Confidence was high
enough to include a TSRA tempo group during this time frame. Winds
will eventually shift to the north late this evening and to the
northwest early tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Thursday morning for MOZ008-013>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Apr 30, 4:09 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Tue Apr 30 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Tue Apr 30 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to locally heavy rains are expected across the region this
 morning, and again later this afternoon. New rainfall accumulations
 of 1 to 3 inches will be possible through tonight under the
 heaviest activity. These rains will lead to an increasing flash
 flood threat across the region.

 Severe storms are also possible Tuesday afternoon, with large hail,
 damaging winds, and isolated tornadoes all being possible. The most
 likely locations for severe weather will be along and south of the
 Route 50 corridor.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Thunderstorms will remain possible Wednesday and Wednesday night.
 The main threats will be continued heavy rain chances along with
 isolated strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 30, 11:01 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             FERRELVIEW              39.31N 94.67W
04/30/2019  E1.00 INCH       PLATTE             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MMS
Local storm report, Apr 30, 2:36 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       GRANDVIEW               38.89N 94.53W
04/30/2019  M2.38 INCH       JACKSON            MO   TRAINED SPOTTER

&&

MMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:50 PM CDTRiver Flood WarningEAXRay65 hr
Apr 29, 9:00 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Apr 29, 9:03 PM CDTRiver Flood WarningEAXBates11 days
Apr 29, 9:09 PM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Apr 29, 9:09 PM CDTRiver Flood WarningEAXCarroll4 days
Apr 29, 9:15 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Apr 29, 9:15 PM CDTRiver Flood WarningEAXCooper, Saline8 days
Apr 29, 9:19 PM CDTRiver Flood WarningEAXCass, Henry, Johnson5 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXBuchanan, Platte4 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXClay, Jackson, Ray6 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXChariton, Howard, Saline18 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXCooper, Howard18 days
Apr 30, 1:27 AM CDTSpecial Weather StatementEAXPlatte33 min
Apr 30, 1:40 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte35 min
Apr 30, 7:50 AM CDTAreal Flood AdvisoryEAXBates, Carroll, Cass, Henry, Jackson, Johnson and 2 more3 hr
Apr 30, 9:02 AM CDTRiver Flood WarningEAXCarroll, Chariton5 days
Apr 30, 9:02 AM CDTRiver Flood WarningEAXHoward36 hr
Apr 30, 9:02 AM CDTRiver Flood WarningEAXCooper56 hr
Apr 30, 10:44 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette9 hr
Apr 30, 1:26 PM CDTRiver Flood WarningEAXClay, Ray7 hr
Apr 30, 2:45 PM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Macon, Pettis and 2 more6 hr
Apr 30, 4:15 PM CDTRiver Flood WarningEAXChariton, Macon3 days
Apr 30, 4:24 PM CDTRiver Flood WarningEAXJackson28 hr
Apr 30, 5:37 PM CDTFlash Flood WarningEAXBates, Cass, Jackson, Johnson, Lafayette7 hr
Apr 30, 6:44 PM CDTFlash Flood WarningEAXBates, Carroll, Cass, Chariton, Henry, Howard and 7 more4 hr
Apr 30, 6:56 PM CDTSpecial Weather StatementEAXBates19 min
Apr 29, 9:03 PM CDTRiver Flood WarningEAXMiami6 days
Apr 29, 9:03 PM CDTRiver Flood WarningEAXLinn13 days

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.